The opioid epidemic continues to become more dangerous. The rise of illicit fentanyl has drastically changed the potency and availability of opiates and opioids for people struggling with addiction. Even if someone buys an illicit drug that is not an opioid, they may be buying substances that are laced with fentanyl. Fentanyl raises the potential for accidental overdose because of its potency. Thankfully, drugs like Narcan help reverse the symptoms of opioid overdose, but how does Narcan work?
California Centers for Recovery offers an opiate detox program in Costa Mesa, California. Our leading-edge detox program is designed to help clients taper off opioids and opiates safely and comfortably. Our supervised detox includes 24-hour care, monitoring vital signs, administering medications, and nutrition support therapy. We also offer counseling services to help address the underlying causes of opioid addiction. Learn more about how our programs can help you or a loved one overcome opiate abuse by calling 877.328.5682.
What Is Narcan?
Narcan, a brand of naloxone, is a medication specifically developed to counteract the effects of opioid and opiate overdose. It comes in different forms, including nasal spray and injectable solutions. Narcan works by binding to the same receptors in the brain that opioids do, essentially reversing the life-threatening respiratory depression caused by high levels of the drugs in one’s system.
The general public and medical professionals can access Narcan. Often, administration training is provided by local health departments or community organizations. Some states have made it available without a prescription, while others require a prescription from a medical professional. It’s essential to check your local regulations to understand how to obtain Narcan in your area.
How Does Narcan Work?
Narcan works by attaching itself to the opioid receptors in the brain, temporarily blocking the effects of the opioids and reversing the respiratory depression that can lead to death during an overdose. This life-saving drug only lasts for a short duration, typically around 30 to 90 minutes, which means that additional doses might be necessary if opioids remain in the person’s system. However, even if Narcan is administered, it’s crucial to call for professional medical assistance as soon as possible.
Opioid Overdose Symptoms
Recognizing the signs of an opioid overdose is vital for timely intervention. Here are some common symptoms:
- Unresponsive to touch or voice
- Pinpoint pupils
- Slow, shallow, or erratic breathing
- Slow or weak pulse
- Choking or gurgling noises
- Bluish or pale skin, lips, and nails
- Limpness of body
- Loss of consciousness
If you suspect someone is experiencing an opioid overdose, act quickly and call 911 first, then administer Narcan if it’s available.
When to Administer Narcan
Narcan should be administered as soon as an opioid overdose is suspected. Prioritize calling for emergency medical assistance, as they can walk you through the steps and ensure that further care is on the way.
Remember, knowing how Narcan works is important, but requires action. An opioid or opiate overdose can be reversed, but timing is vital. Waiting too long to administer Narcan or seeking professional help could result in severe consequences. The earlier the intervention, the better chance of survival.
If you suspect an overdose on something other than opioids, Narcan may not work. Emergency medical professionals can help you determine if administering Narcan is the right course of action.
Opiate Addiction Treatment at California Centers for Recovery
At California Centers for Recovery, we provide comprehensive opiate addiction treatment. Our programs offer a full range of evidence-based therapies to help clients build healthy coping skills and learn how to remain sober. We also provide round-the-clock medical supervision, nutrition counseling, and dual diagnosis treatment services.